PHYSICAL APPEARENCE CHANGE

Question

I'm a newbe,and I'm worried about physical changes in my appearence,I am scared that my stomache will bloat,my shoulder blades will pretrude,and my muscle will deteriate.Im on comb/sustiva,and wonder if there is any combo's studied that will not let this happen.Do I have to go to a gym 7 days a week to try not to let the illness show.Please help,I need to keep my job,I'm in a right to work state!I could get fired.

Answer

Thanks for your question.

A key concept that is often underappreciated is that we don't fully understand what the causes of these body shape changes are. It is clear from several studies that long-standing, or severe HIV disease places one at risk of development. This would suggest that delaying the start of therapy actually increases the risk.

As for drug effects, there are many anectodal reports of association of fat accumulation or atrophy associated with certain drugs, particularly stavudine or protease inhibitors. The effect seems most reproducible (study-wise) when looking at stavudine and lipoatrophy.

So, where does this leave a drug regimen like Combivir/efavirenz? This would seem to be a relatively low-risk drug regimen for many of the body habitus and metabolic alterations that are problematic. Clearly, this is a drug combination with extensive efficacy and safety data, and one that continues to be used with great frequency. I'd like to reassure you that there should be little reason that this drug regimen (or others for that matter) should result in you losing your job-- the side effect profile of most regimens can be managed, and experience with your drug regimen, in our clinic, has been very, very favorable.

Hope this helps, BY